Iowa, 2003

Damaging Winds in Iowa, August 27, 2003

August 27, 2003 · NWS DMX · 2 events in 2 counties and zones

A frontal boundary was stalled northwest to southeast across the west central into the south central counties of Iowa. During the afternoon the air became very unstable in a narrow ribbon along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$51,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary was stalled northwest to southeast across the west central into the south central counties of Iowa. During the afternoon the air became very unstable in a narrow ribbon along the frontal boundary. Thunderstorms erupted in this areas of 4000 J/kg CAPE values. Though most of them did not become severe, most of them did produce a microburst type gust as they collapsed. A few of the storms became severe and produced downburst winds. One storm produced a severe microburst in Wayne County north of Corydon. Between 200 and 300 acres of corn was flattened by the high winds. In addition, power poles and trees were downed in the area. A short time before, a cell produced damaging winds in the town of Centerville in Appanoose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 12:55 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 27, 12:55 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT THU AUG 27 2003

SHORT TERM...
CAPE AND MOISTURE POOL LINE UP NICELY WITH DEVELOPING CU FIELD FROM
JUST SW OF DNS THROUGH CSQ TO THE MO BORDER E OF LWD.  EXPECT ISOLD
TRSA THROUGH EARLY EVENING. DIFFUSE AND RATHER CHAOTIC FLOW ON THE
SLATER PROFILER, WITH ANY UPDRAFTS LEANING ONLY SLIGHTLY TO THE E.
SOME THREAT OF LOCALIZED STRONG WINDS WITH THESE STORMS AS THEY
COLLAPSE WITH 1300 J/KG DCAPE NOTED.  WILL ALSO CARRY SLIGHT CHANCE
MOST OF TONIGHT AS WARM FRONT LIFTS NE.  BELIEVE THE MODELS ARE TOO
BULLISH HOWEVER AS MAIN THETA-E ADVECTION AND LLJ CONVERGENCE ARE
WELL N AND NE OF IA.

LONGER TERM...
FEEL THE META HAS A BETTER HANDLE ON TIMING OF THE FRONT MOVING IN
WITH MAIN MID LEVEL PUNCH IN THE NORTHERN PLAINS AND NORTHERN MS
VALLEY.  AGAIN, I FEEL THE CONVECTION AND QPF ARE WAY OVERDONE
THROUGH MUCH OF THURSDAY, SO AM EXPECTING PRETTY DECENT HEATING AS
WIND FLOW BECOMES S AND SSW THURSDAY AFTERNOON. THEREFORE, HAVE
EXCEEDED EVEN ETA TEMPS, GOING WITH PERSISTENCE AND CURRENT OBS AS A
GUIDE IN SW/SC IA WHERE READINGS ARE ALREADY IN THE LOWER TO MID 90S.

PRE FRONTAL TROF WILL FOCUS CONVERGENCE FOR ISOLATED DEVELOPMENT BY
21Z IN WESTERN IA, WITH HIGHER THREAT FURTHER NE ALONG THE FRONT
WHERE EHI, DEEPER LAYER SHEAR AND WARM FRONT INTERSECT IN NORTH
CENTRAL IA INTO MN.  THIS IS WHERE SUPERCELLS WOULD INITALLY BE MORE
LIKELY, WITH SMALLER LEWP STRUCTURES FURTHER SW ALONG THE FRONT.
THESE CELLS COULD EASILY WEAKEN BY EVENING, WITH REINTENSIFICATION
OR NEW DEVELOPMENT LATER THURSDAY EVENING AS LLJ IMPINGES BOUNDARY
AS IT BECOMES ORIENTED WSW-ENE IN SOUTHERN AND EASTERN IA.  CORFIDI
AND 1000-500MB THICKNESS DIFFLUENCE WOULD SUGGEST BACKWARD
PROPOGATION AND SLOWER MOVEMENT AS MID LEVEL WIND STRENGTH OF 30KT
OR HIGHER STAYS N.

WITH BOUNDARY SOUTH OF THE STATE, HAVE REMOVED PRECIP CHANCES
SATURDAY.  WILL INTRODUCE SOME HIGH CLOUDS THOUGH ASSOCIATED WITH
MID LEVEL BAROCLINIC ZONE.  WILL HAVE TO WATCH THIS AS DECENT RRQ
JET FORCING MAY KEEP POST FRONTAL PRECIP GOING CLOSE TO OUR SOUTHERN
BORDER.  HAVE ALSO ADJUSTED TEMPS WARMER ON SATURDAY PER OAX
COORDINATION, ALTHOUGH WIDESPREAD RAINFALL MAY LIMIT WARMING AS
DECENT COLD ADVECTION ARRIVES.

EXTENDED...
LIMITED MEDIUM RANGE DATA THIS MORNING WILL KEEP CHANGES TO A
MINIMUM.  MAIN CHANGES WERE TO INCREASE TEMPS TUE-WED TIME FRAME.
NOT INTRODUCING PRECIP AT THIS TIME.  SOUTHERLY FLOW RETURNS AHEAD
OF NEXT SURFACE TROF AND SHOULD INSTITUTE DECENT WARMUP AGAIN.
RECENT AND LONGER TERM HISTORY OF MEX GUIDANCE, INCLUDING 15-20
DEGREE BUSTS LAST WEEK, AND HOT/DROUGHT CONDITIONS FAVOR THIS
ADJUSTMENT.

.DSM...NONE
KULA
Hazardous weather outlook, Aug 27, 1:27 PM CST, 38 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING
ALONG A WEAK BOUNDARY IN SOUTHERN IOWA.  THE THUNDERSTORMS ARE
EXPECTED TO REMAIN SOUTH OF A LINE FROM CENTERVILLE THROUGH WINTERSET
TO DENISON.  ALTHOUGH THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...A FEW WIND GUSTS MAY EXCEED 50 MPH.  THE STORMS SHOULD
DISSIPATE BY LATER THIS EVENING AS DAYTIME HEATING SUBSIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON
AND EVENING AS A COLD FRONT MAKES IT WAY THROUGH THE STATE. DAYTIME
HEATING WILL DESTABILIZE THE ATMOSPHERE AND WITH PLENTY OF MOISTURE
AVAILABLE THERE IS THE LIKELIHOOD OF A SQUALL LINE TO DEVELOP AHEAD
OF OR ON THE COLD FRONT.  THE MAIN THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL. HOWEVER AN ISOLATED STORM COULD PRODUCE A BRIEF
TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appanoose

When
August 27, 2:05 PM CST
Where
Appanoose County, Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.733, -92.867

Thunderstorm Wind, Wayne

When
August 27, 2:20 PM CST
Where
Wayne County, 7 mi NNW of Corydon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -93.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329793, 5329792.